Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


Continuity of the cone spectral radius

Authors: Bas Lemmens and Roger Nussbaum
Journal: Proc. Amer. Math. Soc. 141 (2013), 2741-2754
MSC (2010): Primary 47H07; Secondary 47H10, 47H14
Published electronically: April 8, 2013
MathSciNet review: 3056564
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper concerns the question whether the cone spectral radius $ r_C(f)$ of a continuous compact order-preserving homogenous map $ f\colon C\to C$ on a closed cone $ C$ in Banach space $ X$ depends continuously on the map. Using the fixed point index we show that if there exists $ 0<a_1<a_2<a_3<\ldots $ not in the cone spectrum, $ \sigma _C(f)$, and $ \lim _{k\to \infty } a_k = r_C(f)$, then the cone spectral radius is continuous. An example is presented showing that if such a sequence $ (a_k)_k$ does not exist, continuity may fail. We also analyze the cone spectrum of continuous order-preserving homogeneous maps on finite dimensional closed cones. In particular, we prove that if $ C$ is a polyhedral cone with $ m$ faces, then $ \sigma _C(f)$ contains at most $ m-1$ elements, and this upper bound is sharp for each polyhedral cone. Moreover, for each nonpolyhedral cone there exist maps whose cone spectrum is infinite.

References [Enhancements On Off] (What's this?)

  • 1. F.F. Bonsall, Linear operators in complete positive cones. Proc. London Math. Soc. 8(3) (1958), 53-75. MR 0092938 (19:1183c)
  • 2. A.D. Burbanks, R.D. Nussbaum, and C. Sparrow, Extension of order-preserving maps on a cone. Proc. Royal Soc. Edinburgh Sect. A 133A (2003), 35-59. MR 1960046 (2004a:47061)
  • 3. L. Burlando, Continuity of spectrum and spectral radius in Banach algebras. In Functional Analysis and Operator Theory (Warsaw, 1992), pp. 53-100, Banach Center Publ., 30, Polish Acad. Sci., Warsaw, 1994. MR 1285600 (95i:46062)
  • 4. A. Granas and J. Dugundji, Fixed Point Theory. Springer Monogr. Math., Springer-Verlag, New York, 2003. MR 1987179 (2004d:58012)
  • 5. M.G. Kreĭn and M.A. Rutman, Linear operators leaving invariant a cone in a Banach space. Amer. Math. Soc. Translation 1950 (1950), no. 26. MR 0038008 (12:341b)
  • 6. B. Lins, Asymptotic behavior and Denjoy-Wolff theorems for Hilbert metric nonexpansive maps, Ph.D. thesis, Rutgers University, New Brunswick, NJ, 2007. MR 2711887
  • 7. K. Löwner, Über monotone Matrixfunktionen. Math. Z. 38 (1934), 177-216. MR 1545446
  • 8. J. Mallet-Paret and R.D. Nussbaum, Eigenvalues for a class of homogeneous cone maps
    arising from max-plus operators. Discrete Contin. Dyn. Syst. 8 (2002), 519-563. MR 1897866 (2003c:47088)
  • 9. J. Mallet-Paret and R.D. Nussbaum, Generalizing the Krein-Rutman theorem, measures of noncompactness and the fixed point index. J. Fixed Point Theory Appl. 7(1) (2010), 103-143. MR 2652513 (2011j:47148)
  • 10. S. Mouton, On spectral continuity of positive elements. Studia Math. 174(1) (2006), 75-84. MR 2239814 (2007c:46047)
  • 11. S. Mouton, A condition for spectral continuity of positive elements. Proc. Amer. Math. Soc. 137(5) (2009), 1777-1782. MR 2470837 (2009m:46072)
  • 12. G.J. Murphy, Continuity of the spectrum and spectral radius. Proc. Amer. Math. Soc. 82(4) (1981), 619-621. MR 614889 (82h:46066)
  • 13. J.D. Newburgh, The variation of spectra. Duke Math. J. 18 (1951), 165-176. MR 0051441 (14:481b)
  • 14. R.D. Nussbaum, Eigenvectors of nonlinear positive operators and the linear Krein-Rutman theorem. In E. Fadell and G. Fournier, editors, Fixed Point Theory. Lecture Notes in Math., 886, 309-331, Springer-Verlag, 1981. MR 643014 (83b:47068)
  • 15. R.D. Nussbaum, The fixed point index and some applications. Séminaire de Mathématiques Supérieures, 94. Presses de l'Université de Montréal, Montreal, QC, 1985. MR 791918 (87a:47085)
  • 16. R.D. Nussbaum, Convexity and log convexity for the spectral radius. Linear Algebra Appl. 73 (1986), 59-122. MR 818894 (87g:15026)
  • 17. R.D. Nussbaum, Hilbert's projective metric and iterated nonlinear maps. Mem. Amer. Math. Soc. 391 (1988), 1-137. MR 961211 (89m:47046)
  • 18. C.E. Rickart, General Theory of Banach Algebras. Univ. Ser. in Higher Math., D. van Nostrand Co., Inc., Princeton, NJ, 1960. MR 0115101 (22:5903)
  • 19. R.T. Rockafellar, Convex Analysis, Princeton Landmarks in Mathematics, Princeton, NJ, 1997. MR 1451876 (97m:49001)
  • 20. A. Schrijver, Theory of Linear and Integer Programming. John Wiley, Chichester, 1986. MR 874114 (88m:90090)
  • 21. S. Straszewicz, Über exponierte Punkte abgeschlossener Punktmengen. Fund. Math. 24 (1935), 139-143.
  • 22. A.C. Thompson, On certain contraction mappings in a partially ordered vector space. Proc. Amer. Math. Soc. 14 (1963), 438-443. MR 0149237 (26:6727)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 47H07, 47H10, 47H14

Retrieve articles in all journals with MSC (2010): 47H07, 47H10, 47H14

Additional Information

Bas Lemmens
Affiliation: School of Mathematics, Statistics & Actuarial Science, Cornwallis Building, University of Kent, Canterbury, Kent CT2 7NF, United Kingdom

Roger Nussbaum
Affiliation: Department of Mathematics, Rutgers, The State University of New Jersey, 110 Frelinghuysen Road, Piscataway, New Jersey 08854-8019

Keywords: Cone spectral radius, continuity, cone spectrum, nonlinear cone maps, fixed point index
Received by editor(s): July 22, 2011
Received by editor(s) in revised form: October 29, 2011
Published electronically: April 8, 2013
Additional Notes: The second author was partially supported by NSF DMS-0701171
Communicated by: Thomas Schlumprecht
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society